I said on Twitter last month that I wanted to start doing more personal posts on my blog; I kicked off this months selection of posts with probably the most personal post I’ve ever written and you know what? It felt good. It was scary. But it felt good having written it. This is my space on the internet after all – nobody else’s. Why can’t I talk about my private life, my personal problems and my own experiences?
So today, I wanted to continue with the theme if personal posts and talk about something I’ve had a hell of a lot of experience with since around the age of 14 / 15. All I ask is that you don’t judge me, you respect what I’m saying and you respect anyone else in the comments who might share their own experiences. Got it? Cool. Okay so let’s talk about…
Ugh. I know, I agree. Ugh. We could all sit here for hours debating the pros and cons of that tiny little pill which causes so much controversy couldn’t we? My experience of the pill started when I was around 14 and I had popped into a local sexual health walk-in clinic to get myself the pill because I had a boyfriend and although we weren’t having sex yet (and it would later come about we tried it once and never did it again!) I wanted to be extra safe.
I can’t remember if my mum knew – there’s a voice in my head telling me that she didn’t. I was up to a lot of stuff at that age that I sure as hell wouldn’t want my metaphorical daughter doing so chances are, I had done this in secret. This first pill was Microgynon (since been renamed Rigevidon) and I was on and off this pill from the age of 14 until around 21. For various reasons and with various boyfriend’s; some of which didn’t even know I was on the pill. I didn’t tell them because if I did, I knew they’d want to have sex without a condom and I was (and still am) absolutely terrified of getting pregnant. I know it’s deceiving and not something I’m proud of but yeah… told you I was a little shit.
So, my experience with this pill wasn’t all bad. In fact, it wasn’t bad at all and I can confidently say it worked for me quite well. I may have had a few side effects – nothing major or noteworthy – but I’m aware of the horror stories so I know how vitally important it is you do your research before taking any of the contraceptive pills. Especially this one. I came off of it for the last and final time in 2015 and all I remember is that for weeks afterwards, I had this horrible sensation in my stomach. It felt like I simultaneously needed to eat, not eat, fart, stretch and wee all at the same time constantly for weeks. What the hell was that about?! I don’t even know if this was “coming off of pill” related but it went and that was that. My Microgynon / Rigevidon chapter was closed.
I wanted to go back to “normal” and have a proper cycle with proper periods. Suffering from anxiety, I didn’t want anything extra in my body, messing up my hormones and emotions and making me feel worse especially as I was getting better. This worked and my periods came back like clockwork – I’ve always been very regular so that was good. Until… I stopped being regular.
Skip forward to February 2016, I had had a good year of natural period-ness with regular cycles, everything was cool. Then one month, I was 2 and a half weeks late. This wasn’t like me and I wasn’t pregnant. I even took a couple of tests to be sure. Nothing was working and my period was not coming. It threw me completely off guard and it probably ended up showing up later because I was worrying about it so much! It finally arrived and things were normal until it happened again a few months later.
I put it down to stress. Last year was shit and my stress levels had shot up like a rocket. They’re still not back to where they should be but 2017 hasn’t been quite so harsh… thankfully. Anyway, that was the only explanation because nothing else had changed. And as each new month was coming around, my period was coming early, then late. Then on the months where I needed it to turn up on time because I was going away, it didn’t. A 2.5 hour car journey to my boyfriend’s family’s house then laying in bed in pain all day and having to miss going in the hot tub was not my idea of fun.
So I took myself back to the doctors after a month of contemplating what to do, I had decided to go back on the pill. But as I’ve gotten older, I’ve become much more health conscious and the heavy side effects of Microgynon (blood clots predominantly) were weighing heavily on my mind. I thought about going back on it and worrying every day or if any tiny little symptoms came up I would be in a frenzy thinking I had a blood clot. And I couldn’t live like that.
So after extensive research, pros and cons lists, chats with my doctor and getting myself in a right 2 and 8, I was prescribed Zeletta, a progesterone-only pill which is generally safer to take that the combined pills like Microgynon. It’s safe for women over 35, smokers and those over-weight and although I am none of those, the fact that this one is deemed “safer” sat well with me. Whether it actually is is another matter but this is my own experience.
My only downside of taking this one is that my periods have stopped. I was told that it was likely they would get lighter – especially during the first few months – and then gradually stop after a year or so. But since starting it 3 months ago, I haven’t had a single period. And it kinda makes me sad. As much as they sucked, they were a nice reminder that everything was working as it should down there. And I miss that comfort. But on the other side of the coin, it has been utterly brilliant knowing that it doesn’t matter when I book to go away or go anywhere, I don’t have to worry about Flow turning up, catching me off guard and ruining my day!
My only other side effects of Zelleta are terrible skin – I’ve had permanent breakouts since pretty much the day after I started taking it. It’s annoying but nothing that can’t be covered up. And I’ve had the odd spotting episode. The first one which lasted around a week but wasn’t even heavy enough to warrant a panty-liner, let alone a pad and the next lasted for just a few days. I was told that side effects settle down after a few months and I’m 3 months in and barely had anything at all.
Personally, being on this pill has taken a few weights off my shoulders. And side effects haven’t been bad enough for me to have to go back to the doctor or stop it completely. The more common side effects are all pretty standard – the same ones you get with pretty much every type of medication ever; headaches, nausea etc. I’m happy on Zelleta so far, it’s personally worked fairly well for me. But as did Microgynon when I was on it; I don’t think I’m prone to side effects too much.
To anyone thinking about going on the pill, the most important thing ever is to do your research. Research different types of pill; there’s not just one and talk to your doctor. If they think it’s safe for you to take, trust them but pay attention to your own body. Note down any side effects you get, how long they last and if they’re a problem, head back to your GP to discuss it. Make sure you follow the instructions and take it as you should and don’t spend hours googling your symptoms! Because you will find forums with horror stories. It’s important to know the risks but it’s also important to remember that everyone will react to any contraceptive pill very, very differently.